Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 512, NWS Jackson, MS

June 19, 2003Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 19, 2003, 6:37 PM CDT for Newton County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 6:37 PM CDT (23:37 UTC)
Expired
Jun 19, 2003, 7:15 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Newton County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 192337
SVRJAN
MSC101-200015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
636 PM CDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR NEWTON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  PASS NEAR DECATUR AT 700 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3233 8924 3227 8911 3243 8897 3251 8913

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:15 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 19, 3:15 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT THU JUN 19 2003

FORECAST CHALLENGES THIS PACKAGE...TIMING OF WEAK FRONTAL PASSAGE
FRIDAY...LOW TEMPS FRI AND SAT NIGHT...AND POPS THROUGH THE PERIOD.

CURRENTLY...WAT VAP IMAGERY SHOWS WEAK SHORTWAVE ENERGY LIFTING
NORTHEAST TOWARD THE SOUTHERN APPALACHIANS.  TEMPS ACROSS THE CWFA
HAVE RISEN INTO THE MIDDLE AND UPPER 80S WITH SCT CU/TCU DEVELOPING
AREA WIDE.  88D IMAGERY INDICATES WIDELY SCT SHRA AND TSRA
DEVELOPING...MAINLY EAST OF INTERSTATE 55...AND EXPECT SCT
DEVELOPMENT TO CONTINUE UNTIL SUNSET.

IN THE SHORT TERM...MODELS IN GOOD AGREEMENT WITH THE UPPER LEVEL
PATTERN...MOVING A CLOSED LOW FROM THE GREAT LAKES SOUTHEASTWARD TO
THE MID-ATLANTIC AND THEN NORTHEASTWARD OUT TO SEA.  AT THE
SFC...ETA AND MAV DIFFER SLIGHTLY ON JUST HOW FAR SOUTH THE SFC
FRONT WILL PUSH.  WITH MUCH OF THE UPPER LEVEL DYNAMICS WILL SHIFT
EASTWARD BY FRIDAY NIGHT...WILL SIDE WITH THE ETA WHICH PLACES THE
FRONT NEAR THE GULF COAST.  FOR FRIDAY...WILL LOWER POPS IN NORTHERN
ZONES AS FRONT WILL MAKE IT THROUGH THE REGION BEFORE THE BEST
HEATING.  AMPLE HEATING WILL OCCUR AHEAD OF THE FRONT IN CENTRAL AND
SOUTHERN ZONES AND WILL MAINTAIN CHANCE POPS DURING THE AFTERNOON
AND EVENING.  STABILITY AND MOISTURE INDICES SHAPE UP AS
FOLLOWS...LIS LESS THAN -3...SBCAPE IN EXCESS OF 2000 J/KG...SFC
DEWPOINTS IN THE LOW TO MID 70S AND KIS GREATER THAN 32.  PRIMARY
RISK WILL BE HEAVY DOWNPOURS...HOWEVER CANNOT RULE OUT AN ISOLATED
SVR STORM...EMPHASIS ON ISOLATED.

DRY AIR BEHIND THIS FRONT WILL ALLOW LOWS TO FALL INTO THE 60S
EVERYWHERE EXCEPT SOUTHERN ZONES.  COOLEST TEMPS...MID 60S...WILL BE
CONFINED TO THE NE ZONES.  WITH FRONT SOUTH OF THE AREA ON
SATURDAY...EXPECT PARTLY CLOUDY CONDITIONS WITH ONLY SLIGHT CHANCE
POPS IN THE SOUTHERN ZONES...CLOSE TO THE SFC FRONT.  LOWS ON
SATURDAY NIGHT WILL BE A BIT TRICKY.  ETA BEGINS TO SLOWLY MOVE THE
SFC FRONT NORTHWARD...NORTHEAST AND EASTERN ZONES WILL DIP INTO THE
MID 60S...HOWEVER NOT QUITE SURE HOW LOW CENTRAL AND WESTERN ZONES
WILL DROP.  IF THE FRONT IS A BIT SLUGGISH...WOULDN/T BE SURPRISED
TO SEE MID 60S IN THE METRO AREA.

ON SUNDAY...ETA AND MAV AGREE THAT THE SFC FRONT WILL SLOWLY
TRAVERSE NORTHWARD AND UPPER LEVEL RIDGING WILL BUILD INTO THE
REGION FROM THE WEST.  BOTH ETA AND MAV MOVE A WEAK SHORTWAVE TROUGH
INTO THE REGION IN NW FLOW...HOWEVER ONLY ETA PRODUCES ANY PRECIP.
AT THIS TIME WILL BE CONSERVATIVE AND NOT INCREASE POPS ON
SUNDAY...MAINTAINING SLIGHT CHANCE POPS OVER SOUTHERN
ZONES...HOWEVER FUTURE MODEL RUNS WILL NEED TO BE MONITORED FOR THE
POTENTIAL OF ELEVATED TSRA NORTHEAST OF THE FRONT.

LEANED TOWARD MAV TEMPS THIS PACKAGE.

IN THE EXTENDED...MED RANGE MODELS IN FAIR AGREEMENT THROUGH THE
PERIOD.  MOST PROMINENT LARGE SCALE FEATURE TO DOMINATE OUR WEATHER
WILL BE A WEAK UPPER RIDGE EXPECTED TO EXPAND OVER THE SOUTHERN
PLAINS AND LOWER MS RIVER VALLEY.  BY MIDWEEK THE GFS...EURO AND
UKMET TRANSLATE A TROUGH THROUGH THE INTERMOUNTAIN WEST INTO THE
PLAINS.  AT THIS POINT...EXPECT THIS FEATURE TO REMAIN NORTHWEST OF
OUR AREA...A SURE SIGN THAT WE ARE FINALLY TRANSITIONING INTO A MORE
SUMMERLIKE PATTERN.

DESPITE UPPER RIDGING AND A SFC HIGH PRESSURE LOCATED JUST TO THE
EAST OF THE AREA...WILL CONTINUE TO INCLUDE NEAR CLIMO CHANCES OF
TSRA...MAINLY DURING THE AFTERNOON.

PRELIM NUMBERS:
JAN BB 071/088 066/090 066 00232
    BBBBB 090/071 090/072 091/072 091/072 092 11122233333
MEI BB 071/088 066/090 064 00231
    BBBBB 090/070 090/071 090/071 090/071 091 11122233333

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Jun 19, 1:55 PM CDT, 4 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201855-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AFTERNOON AND EVENING ACROSS MUCH OF THE LOWER
MISSISSIPPI VALLEY. A FEW OF THESE STORMS ALONG AND EAST OF THE
INTERSTATE 55 CORRIDOR IN CENTRAL AND SOUTHERN MISSISSIPPI COULD
BECOME LOCALLY SEVERE. THE MAIN RISK WITH INTENSE STORMS WILL BE
HIGH WINDS AND HEAVY RAINFALL. THURSDAY NIGHT ANY LINGERING
SHOWERS AND STORMS SHOULD ONLY AFFECT LOCATIONS SOUTH OF
INTERSTATE TWENTY...BUT THESE WILL REMAIN BELOW SEVERE LIMITS. ON
FRIDAY...ATMOSPHERIC INSTABILITY ALONG AND SOUTH OF FRONTAL
BOUNDARY WILL BRING MORE SCATTERED SHOWERS AND
STORMS...ESPECIALLY DURING THE AFTERNOON...TO LOCATIONS IN
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. AT THIS
TIME...THERE LOOKS TO BE INSUFFICIENT INGREDIENTS FRIDAY TO BRING
STORMS THAT FORM UP TO SEVERE LEVELS.

THROUGH THURSDAY EVENING...AN UPPER LEVEL TROUGH WILL REMAIN OVER
THE SOUTHEAST UNITED STATES. WEAK DISTURBANCES ALOFT...ALONG WITH
BOUNDARIES NEAR THE SURFACE...WILL BE THE FOCUS FOR THUNDERSTORMS
OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND CENTRAL AND
SOUTHERN MISSISSIPPI. ALTHOUGH THE ATMOSPHERE WILL BECOME VERY
UNSTABLE ACROSS THE ENTIRE AREA THIS AFTERNOON...STRONGER MID
LEVEL WINDS LOCATED OVER CENTRAL AND EASTERN MISSISSIPPI SHOULD
KEEP THE RISK OF POTENTIALLY DAMAGING STORMS LIMITED TO THIS
PORTION OF THE LOWER MISSISSIPPI VALLEY.

...FLOODING...
SHOWERS AND THUNDERSTORMS THAT DEVELOP THURSDAY WILL LIKELY
PRODUCE VERY HEAVY RAIN. THE HEAVY RAINFALL OVER THE THE PAST
SEVERAL DAYS HAS KEPT SOILS AROUND THE REGION NEARLY SATURATED
AND ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE SITUATION.
THE BRIEF HEAVY DOWNPOURS FROM THE SHOWERS AND THUNDERSTORMS WILL
LIKELY PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
SMALL CREEKS AND STREAMS.

THE MOISTURE CONTENT OF THE ATMOSPHERE WILL DECREASE FROM THE
NORTH FRIDAY...CONFINING THE TROPICAL AIRMASS TO SOUTHERN
MISSISSIPPI BY FRIDAY AFTERNOON. THEREFORE...THE POTENTIAL FOR
HEAVY RAIN FRIDAY WILL SHIFT TO AREAS ALONG AND SOUTH OF
INTERSTATE TWENTY. IN THESE LOCATIONS....HEAVY DOWNPOURS FROM
FLOODING MAY PRODUCE ISOLATED INCIDENTS OF FLOODING AND PONDING
OF WATER UPON ROAD SURFACES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:33 PM CDTSevere Thunderstorm WarningJANNoxubee42 min
Jun 18, 8:48 PM CDTTornado WarningJANBolivar, Washington22 min
Jun 19, 4:20 PM CDTSevere Thunderstorm WarningJANLauderdale45 min
Jun 19, 5:15 PM CDTSevere Thunderstorm WarningJANNoxubee50 min
Jun 19, 6:14 PM CDTSevere Thunderstorm WarningJANJasper46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.